Advertisement

Clinical relationship between blood concentration and clinical symptoms in aconitine intoxication

Published:November 06, 2020DOI:https://doi.org/10.1016/j.ajem.2020.11.005

      Abstract

      Background

      Aconitine is well-known for its potential analgesic, anti-inflammatory, and circulation promoting effects and has been widely used as a folk medicine in South Korea. Owing to its extremely toxic nature and relatively low safety margin, intoxication is sometimes fatal. The toxic compound mainly affects the central nervous system, heart, and muscle, resulting in cardiovascular complications.

      Purpose

      To determine the exact relationship between blood concentration of aconitine and clinical manifestation.

      Basic procedures

      The National Forensic Service (NFS) was commissioned to assist in a quantitative analysis of highly toxic aconitine and corresponding blood concentrations by analyzing the body fluids of three patients who were suspected of aconitine poisoning.

      Main findings

      Aconitine blood values tested by the NFS showed that patients with a blood concentration below a certain level developed symptoms slowly and showed a high severity of clinical manifestation. There was no correlation between blood concentration and symptoms or ECG results.

      Conclusions

      In case of suspected aconitine poisoning, an emergency care department should be visited, even with symptomatic improvement, and the patient should be monitored for at least 24 h, depending on the level of recovery and changes in ECG results.

      Keywords

      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Chang H.M.
        • But P.P.H.
        Pharmacology and application of Chinese Materia Medica.
        World Scientific, Singapore1987: 668-673
        • Fatorich D.M.
        Aconite: a lethal Chinese herb.
        Ann Emerg Med. 1992; : 309-311
        • Chan T.Y.K.
        • Tomlinson B.
        • Crichley J.A.J.H.
        Aconitine poisoning following the ingestion of Chinese herbal medicines: a report of eight cases.
        Aust N Z J Med. 1993; 23: 268-271
        • Tai Y.T.
        • But P.P.H.
        • Young K.
        • Lau C.P.
        Cardiotoxicity after accidental herb induced aconite poisoning.
        Lancet. 1992; 340: 1254-1256
        • Chan T.Y.K.
        • Tomlinson B.
        • Tse K.K.L.
        • Chan J.C.N.
        • Chan W.W.M.
        Aconitine poisoning due to Chinese herbal medicines: a review.
        Vet Hum Toxicol. 1994; 36: 452-455
        • Sato H.
        • Yamada C.
        • Konno C.
        • Ohizumi Y.
        • Endo K.
        • Hikino H.
        Pharmacological activities of aconitine alkaloids(abstract).
        Tohoku J Exp Med. 1979; 128: 175-187
        • Ohta H.
        • Seto Y.
        • Tsunoda N.
        Determination of Aconitum alkaloids in blood & urine sample.
        J Chromatogr B Biomed Sci Appl. 1997; 691: 351-356
        • Hsu H.Y.
        • Chen Y.P.
        • Shen S.J.
        • Hsu C.S.
        • Chen C.C.
        • Chang H.C.
        Oriental Materia Medica: a concise guide.
        Oriental Healing Arts Institute, California1986: 368-371
        • Bisset N.G.
        Arrow posionis in China. Part II. Aconitumbotany, chemistry and pharmacology.
        J Ethinopharmacol. 1981; 4: 247-336
        • Pharmacopocia Committee
        Pharmacopocia of the People’s Republic of China.
        vol 1. People’s Health Publishing house and Chemical Technology Press, Beijing1990: 211-213 (26–28)
        • Ameri A.
        The effects of Aconitum alkaloids on the central nervous system.
        Prog Neurobiol. 1998; 56: 211-235
        • Sheth Sujata
        • Tan Elaine Ching Ching
        • Tan Hock Heng
        • Tay Leslie
        Case report Herb-induced cardiotoxicity from accidental aconitine overdose.
        Singapore Med J. 2015; 56: e116-e119
        • Gao X.S.
        Absorptive capacity of upper GI tract with Chinese herbal medicine(abstract).
        Zhongguo Zhong Xi Yi He Za Zhi. 1993; 13: 433-435
        • Ellenhorn Matthew J.
        • Barceloux Donald G.
        Medical toxicology.
        Elsevier Science publishing company, 1991: 1242
        • Joeng M.M.
        • Boung K.L.
        • Byeong J.C.
        • Han D.Y.
        • Heo Tag
        • Yong I.M.
        Analysis of cardiovascular change of an Aconitum-containing Chinese remedy.
        JKSEM. 2002; 13
        • Gottignies Philippe
        • El Hor Tarek
        • Tameze Joseph Kengni
        • Lusinga Anatol Basaula
        • Devriendt Jacques
        • Lheureux Philippe
        • et al.
        Case Report Successful treatment of monkshood (aconite napel) poisoning with magnesium sulfate.
        AJEM. 2009; 27 (755.e1–755.e4)
        • Christopher H.
        • Linden Frederick H.
        • Jr Loverjoy
        Principle of internal medicine.
        1999: 2523-2529
        • Zhang H.G.
        • Sun Y.
        • Duan M.Y.
        • Chen Y.J.
        • Zhong D.F.
        • Zhang H.Q.
        Separation and identification of Aconitum alkaloidsand their metabolites in human urine.
        Toxicol. 2005; 46: 500-506
        • Fujita Y.
        • Terui K.
        • Fujita M.
        • Kakizaki A.
        • Sato N.
        • Oikawa K.
        • et al.
        Five cases of aconite poisoning: toxicokinetics ofaconitines.
        J Anal Toxicol. 2007; 31: 132-137